advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Seattle, Washington, USA:

I was diagnosed with type 1 diabetes just over five years ago, and up until three months ago, my control was very good with an hemoglobin A1c of 5.9%. Three months ago, my average blood sugars and A1c rose so my doctor increased my insulin. Unfortunately, at the same time, my health plan signed a deal to switch brands, and after a week of good blood sugars, I started my new brand.

For two weeks after that (until now), my blood sugars fluctuated, and I also began experiencing mild burning all over my body, insomnia, shortness of breath, and light-headedness that was making it difficult to focus at work. My doctor has two other patients on the same health plan that had been switched and were having the same reaction. Is this a common reaction?

Answer:

I am not familiar with this kind of reaction from a specific trade name insulin. Both brands usually have similar action profiles and are highly refined insulins. Without a lot of contaminants, they should not pose a risk for allergic reactions. I would have your physician talk with the manufacturer's representative to see if this has happened before. My experience with switching brands is that there is very little difference in the performance of the insulins.

JTL

[Editor's comment: The manufacturing process of the two brands differ, and sometimes people have a reaction to one of the preservatives, etc. If your previous brand was working without problems, I'd stick with it. In addition, please report your adverse reaction to the manufacturer. It's important for them to track this kind of event. SS]

DTQ-20020604212734A
Original posting 23 Jun 2002
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.